Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 14, 2014, 3:27 PM PDT for Mono County, California. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 3:27 PM PDT (22:27 UTC)
- Expired
- Jul 14, 2014, 4:00 PM PDT
- In force
- 33 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Mono County, CA
The radar
The Reno radar (KRGX), 170 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:55 PM PDT | HAIL 1 | Bridgeport, CA | MONO COUNTY SHERIFF REPORTED HAIL UP TO 1 INCH DIAMETER BETWEEN 355 AND 405 PM. ALSO BRIEF HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3350 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999
WUUS55 KREV 142227
SVRREV
CAC051-142300-
/O.NEW.KREV.SV.W.0005.140714T2227Z-140714T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
327 PM PDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL MONO COUNTY IN CENTRAL CALIFORNIA...
THIS INCLUDES THE CITY OF BRIDGEPORT...
* UNTIL 400 PM PDT
* AT 324 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
EAST OF BRIDGEPORT...AND MOVING WEST AT 10 MPH.
* LOCATIONS AFFECTED INCLUDE...BRIDGEPORT RESERVOIR AND BRIDGEPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING.
DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS.
THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL. WATCH FOR PONDING
OF WATER ON ROADS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY
RAIN TO AVOID HYDROPLANING...AND REMEMBER TO TURN ON THEIR
HEADLIGHTS.
LAT...LON 3817 11928 3825 11938 3837 11929 3830 11905
3818 11909
TIME...MOT...LOC 2227Z 111DEG 10KT 3829 11915
$$
BOYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:06 PM PDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 14, 2:06 PM PDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
206 PM PDT MON JUL 14 2014
.SYNOPSIS...
MOISTURE AND INSTABILITY WILL INCREASE TUESDAY WITH SHOWERS AND
THUNDERSTORMS POSSIBLE THROUGH THE WEEK. SLOW MOVING THUNDERSTORMS
THE NEXT FEW DAYS WILL LEAD TO INCREASING CHANCES FOR HEAVY
RAINFALL AND FLASH FLOODING.
&&
.SHORT TERM...
SHOWERS AND THUNDERSTORMS DEVELOPING OVER ALPINE AND MONO COUNTIES
SHOULD SPREAD INTO WESTERN NEVADA BY 4 PM. MAIN THREAT IS STRONG
OUTFLOW WINDS OF 50-60 MPH AND HEAVY RAIN UNDER RELATIVELY SMALL
RAIN CORES. A FEW DRY STRIKES ARE POSSIBLE IN THE LOWER
ELEVATIONS. A FEW RECORD HIGHS HAVE BEEN TIED ALREADY TODAY WITH
THE RENO AIRPORT REACHING 103 BEFORE 2 PM. VERY HOT TEMPERATURES
WILL COOL 3-6 DEGREES TOMORROW AS THE CENTER OF THE HIGH MOVES
OVER EASTERN NEVADA. CLOUD COVER TOMORROW MAY HELP BRING A FEW
DEGREES OF COOLING AS WELL.
BIG STORY THE REST OF THIS WEEK IS THE POTENTIAL FOR FLASH
FLOODING. CURRENTLY THERE IS A FLASH FLOOD WATCH OUT FOR DOUGLAS,
ALPINE AND MONO COUNTIES ON WEDNESDAY. CONVECTION THE NEXT COUPLE
DAYS AND MOISTURE WRAPPING AROUND THE HIGH WILL LEAD TO
PRECIPITABLE WATER VALUES RISING TO 0.75 TO 1 INCH. THE HIGH
MOISTURE CONTENT, SURFACE BASED INSTABILITY AND VERY LIGHT WINDS
ALOFT WILL INCREASE THE THREAT FOR FLASH FLOODING FROM SLOW MOVING
THUNDERSTORMS WITH HEAVY RAIN FOR MID WEEK.
FOR TUESDAY, THERE ISN'T MUCH IN THE WAY OF A LARGE SCALE TRIGGER
OR LIFTING MECHANISM SO CONVECTION WILL HAVE TO RELY ON SURFACE
BASED HEATING. STRONG THUNDERSTORM OUTFLOWS MAY ALSO HELP TRIGGER
SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON AND EARLY EVENING
HOURS ACROSS WESTERN NEVADA. HOWEVER INCREASED CLOUD COVER
TOMORROW MAY LIMIT THE CONVECTIVE POTENTIAL. BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS IS ALONG THE CREST FOR TAHOE, ALPINE AND
MONO, WITH ONLY ISOLATED SHOWERS AND THUNDERSTORMS ELSEWHERE.
CONFIDENCE IN FLASH FLOODING IS LOW FOR TUESDAY DUE TO A 10 MPH
STORM MOTION, UNCERTAINTY IN HOW QUICKLY PRECIPITABLE WATER
VALUES WILL INCREASE, AND HOW MUCH CLOUD COVER WILL LIMIT SURFACE
BASED INSTABILITY.
BY WEDNESDAY, CONFIDENCE IS HIGHER IN THE FLASH FLOOD POTENTIAL
AS CONVECTION MONDAY AND TUESDAY WILL HELP INCREASE ATMOSPHERIC
MOISTURE CONTENT. MODELS ARE ALSO IN GOOD AGREEMENT IN VERY LIGHT
WINDS ALOFT WITH STORM MOTION OF 5 MPH OR LESS. IN ADDITION,
RAINFALL FROM STORMS TODAY AND TUESDAY, MAY HELP MOISTEN THE SOILS
AND STREAM BEDS OVER ALPINE/MONO COUNTIES. BRONG
.LONG TERM...THURSDAY THROUGH MONDAY...
MAINLY MINOR ADJUSTMENTS FOR THIS FORECAST PERIOD. INCREASED
THUNDERSTORM CHANCES TO NEAR 50% ALONG THE CREST ON THURSDAY WITH
AMPLE MOISTURE IN PLACE AND GOOD MODEL AGREEMENT THAT CHANCES WILL
BE HIGHER. ALSO, REMOVED MENTION OF SLIGHT CHANCE OF THUNDERSTORMS
ON SUNDAY AS MODELS SHOW A STRONGER RESURGENCE OF THE RIDGE WITH
INCREASING SOUTHWEST FLOW. WITH THE THERMAL TROUGH WIDENING INTO THE
SIERRA, THUNDERSTORMS WILL BE MUCH LESS LIKELY ALONG THE SIERRA
FRONT INTO THE GREAT BASIN. OTHERWISE, VERY LITTLE HAS CHANGED AND
RUN-TO-RUN CONSISTENCY REMAINS VERY GOOD LENDING TO HIGHER
FORECASTER CONFIDENCE.
THUNDERSTORMS WILL CONTINUE TO TREND WETTER FOR THURSDAY AS PWATS
HOVER AROUND 1 INCH AREA-WIDE. STRONG OUTFLOWS AND ISOLATED FLASH
FLOODING WILL BE THE BIGGEST THREAT, BUT A STRAY LIGHTNING STRIKE
OUTSIDE OF THE CORE WILL ALSO BE A CONCERN FOR NEW FIRE STARTS. BY
FRIDAY, STORMS BEGIN TO TREND DRIER AS SOUTHWEST FLOW INITIATES.
WEAK STEERING FLOW WILL CONTINUE TO BE A LIMITING FACTOR TO DRY
LIGHTNING THOUGH. THEN, HIGH PRESSURE SURGES NORTHWEST RESULTING IN
WARMING OF THE UPPER LEVELS EFFECTIVELY STOPPING THE UPWARD GROWTH
OF STORM CELLS.
ONE CONCERN TOWARDS THE END OF THE WEEKEND INTO NEXT WEEK WILL BE
THE STRENGTHENING PRESSURE GRADIENT ACROSS THE SIERRA AND WESTERN
NEVADA. WINDS WILL INCREASE AND DEEPEN FROM 500 MB TO THE SURFACE.
AN INDUCED JET STREAK MAY FORM SUNDAY NIGHT INTO MONDAY WITH A
MAXIMUM UP TO TO 90 MPH. WITH VERY GOOD MIXING TO AROUND 525 MB AND
THE PRESENCE OF A JET STREAK, FASTER FLOW WILL REACH THE SURFACE.
THIS COULD CAUSE FAIRLY WIDESPREAD CRITICAL FIRE WEATHER
CONDITIONS. BOYD
&&
.AVIATION...
OVERALL WINDS WILL BE LIGHT, WITH THE MAIN FOCUS ON THUNDERSTORMS
THIS WEEK. TEMPS WILL BE RECORD BREAKING AGAIN THIS AFTERNOON WITH
MOISTURE ONLY SLOWLY INCREASING. EXPECT STORMS TODAY TO BE GENERALLY
SOUTH OF PYRAMID LAKE. WITH THE HIGH BASES, OUTFLOW GUSTS TO 50 KTS
ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAINS DUE TO THE SLOW
MOVEMENT. MOISTURE CONTINUES TO INCREASE TUE/WED/THURS FOR
THUNDERSTORMS. ALL AREAS COULD EXPERIENCE PEAK OUTFLOW WINDS 35-40
KTS ALONG WITH INCREASING POTENTIAL FOR HEAVY RAINS. WALLMANN/BOYD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...HEAT ADVISORY UNTIL 6 PM PDT THIS EVENING BELOW 5000 FEET FOR
NVZ003-004.
FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING NVZ002-003.
CA...FLASH FLOOD WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING CAZ072-073.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Special weather statement, Jul 14, 1:33 PM PDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
133 PM PDT MON JUL 14 2014
CAZ072-142130-
GREATER LAKE TAHOE AREA-
133 PM PDT MON JUL 14 2014
...THUNDERSTORM NEAR EBBETTS PASS...
AT 130 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR EBBETTS PASS...OR 9 MILES SOUTH
OF MARKLEEVILLE. THIS STORM WAS NEARLY STATIONARY.
OCCASIONAL LIGHTNING...MODERATE TO HEAVY RAIN...SMALL HAIL...AND
GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. HEAVY RAIN MAY
LEAD TO ROCK AND MUD COVERING PORTIONS OF HIGHWAY 4 AND BACK COUNTRY
ROADS.
* LOCATIONS AFFECTED THROUGH 230 PM PDT INCLUDE...HIGHWAY 4 NEAR
EBBETTS PASS AND SILVER CREEK CAMPGROUND.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 3865 11967 3847 11967 3846 11971 3861 11990
3865 11990
TIME...MOT...LOC 2030Z 271DEG 0KT 3856 11978
BRONGSpecial weather statement, Jul 14, 2:09 PM PDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 209 PM PDT MON JUL 14 2014 CAZ073-142200- MONO- 209 PM PDT MON JUL 14 2014 ...STRONG THUNDERSTORM NEAR GLASS MOUNTAIN AND CA ROUTE 120... AT 204 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF CRESTVIEW...OR 14 MILES SOUTHEAST OF MONO LAKE...AND MOVING NORTH AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...STRONG GUSTY WINDS TO 55 MPH...AND BLOWING DUST...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 300 PM PDT INCLUDE...CA ROUTE 120 AND...GLASS MOUNTAIN. && LAT...LON 3792 11897 3798 11870 3781 11871 3777 11890 TIME...MOT...LOC 2108Z 161DEG 9KT 3787 11883 BOYD
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:52 PM PDT | Flash Flood Watch | REV | Alpine, El Dorado, Mono, Nevada, Placer | 47 hr |
| Jul 14, 1:33 PM PDT | Special Weather Statement | REV | Alpine | 57 min |
| Jul 14, 2:09 PM PDT | Special Weather Statement | REV | Mono | 51 min |
| Jul 14, 3:02 PM PDT | Severe Thunderstorm Warning | REV | Mono | 43 min |
| Jul 14, 4:01 PM PDT | Flash Flood Warning | REV | Mono | 3 hr |
| Jul 14, 4:54 PM PDT | Special Weather Statement | REV | Mono | 51 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.